Louisiana, 2004

Flash Flood in Louisiana, May 12, 2004

May 12, 2004 · NWS LCH · 1 event in 1 county or zone

Many roads in the Breaux Bridge and Henderson areas were closed due to high water. Over 8 inches of rain had fallen.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Many roads in the Breaux Bridge and Henderson areas were closed due to high water. Over 8 inches of rain had fallen. Nearly 200 homes were damaged or destroyed from this flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 1:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 12, 1:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT WED MAY 12 2004

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER CENTRAL LA MOVING
NORTHEAST. DRY UPPER LEVEL AIR HAS FILTERED INTO SOUTHEAST TX AND
SOUTHWEST LA...WITH LOWER LEVELS REMAINING VERY MOIST AS SOUTHERLY
FLOW CONTINUES. HEAVY RAIN FOCUS HAS SHIFTED INTO SOUTHERN
MS/SOUTHEAST LA...WITH A FEW STORMS STILL DEVELOPING ALONG THE
SOUTHWEST EDGE OF COMPLEX OVER OUR EASTERN CWA. THE STRONGEST
ACTIVITY SHOULD MOVE EAST OF THE AREA BY LATE THIS AFTERNOON.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHEAST TX AND SOUTHWEST LA DUE TO AFTERNOON HEATING...AND
SHOULD DISSIPATE AROUND SUNSET.

TONIGHT LOOKS TO BE QUIETER THAN LAST NIGHT...AS DISTURBANCE MOVES
AWAY FROM THE AREA. SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE ACROSS
THE AREA FOR THE NEXT FEW DAYS AS UPPER TROUGH GRADUALLY MOVES
EAST. SEVERAL DISTURBANCES EMBEDDED WITHIN THIS FLOW ARE FORECAST TO
MOVE ACROSS THE AREA THROUGH SATURDAY...PROVIDING SCATTERED TO
NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS
THURSDAY AND FRIDAY. RAIN CHANCES WILL CONTINUE DURING THE WEEKEND
AS A SURFACE FRONT APPROACHES THE AREA EARLY SATURDAY AND BECOMES
STATIONARY.

TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS. TEMPS
WILL COOL SLIGHTLY BY SUNDAY MORNING OVER THE LAKES AREA AND CENTRAL
LOUISIANA. BUT THIS WILL BE SHORT-LIVED AS SOUTHERLY FLOW RESUMES
BY SUNDAY AFTERNOON.

BY NEXT WEEK...A BROAD UPPER LEVEL RIDGE DEVELOPS OVER THE SOUTHERN
STATES WHICH SHOULD HELP TO SUPPRESS THUNDERSTORM ACTIVITY EARLY IN
THE WEEK. HIGH PRESSURE EAST OF THE AREA WILL MAINTAIN HUMID
SOUTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  82  71  80 /  20  50  30  60
BPT  71  82  72  83 /  20  50  30  60
AEX  69  82  70  81 /  40  60  30  60
LFT  70  83  69  80 /  30  50  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT EXERCISE CAUTION...GMZ450-455-470-475.
TX...SMALL CRAFT EXERCISE CAUTION...GMZ450-470.

&&

24
Hazardous weather outlook, May 12, 4:36 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
131000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
536 AM CDT WED MAY 12 2004

.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE
AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN
WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY
EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE
EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL
LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD
FLOODING IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR
LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES
OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS
WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND.
SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING
INFORMATION.

11

In the hours before

Local storm report, May 12, 1:40 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      8 ESE PICKERING         30.99N 93.15W
05/12/2004                   VERNON             LA   LAW ENFORCEMENT

            ONE HOUSE WITH WATER IN IT NEAR PICKERING. TWENTY-SIX
            ROADS WITH WATER OVER THEM ACROSS THE PARISH.

1115 AM     FLASH FLOOD      MARKSVILLE              31.13N 92.06W
05/12/2004                   AVOYELLES          LA   LAW ENFORCEMENT

            ONE HOUSE WITH WATER IN IT IN MARKSVILLE. ROADS
            IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.

1045 AM     FLASH FLOOD      LECOMPTE                31.09N 92.40W
05/12/2004                   RAPIDES            LA   LAW ENFORCEMENT

            HOUSES WITH WATER IN THEM IN THE LECOMPTE AREA. NUMEROUS
            ROAD CLOSURES ACROSS PARISH.

&&

ITO
Local storm report, May 12, 1:48 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            CALCASIEU               31.09N 92.71W
05/12/2004                   RAPIDES            LA   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES ACROSS PARISH.

0200 PM     FLOOD            BUNKIE                  30.95N 92.19W
05/12/2004                   AVOYELLES          LA   LAW ENFORCEMENT

            SEVERAL ROADS IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.

&&

ITO
Local storm report, May 12, 3:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             PORT BARRE              30.56N 91.96W
05/12/2004  1.00 INCH        ST. LANDRY         LA   PUBLIC

&&

MBB
Local storm report, May 12, 3:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BEAUMONT                31.17N 88.92W
05/11/2004                   PERRY              MS   PUBLIC

            SEVERAL REPORTS OF TREES DAMAGED AND UPROOTED IN ADDITION
            TO MINOR ROOF DAMAGE IN THE PINEWOOD SUBDIVISION

&&

MBB
Local storm report, May 12, 3:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BEAUMONT                31.17N 88.92W
05/11/2004                   JEFFERSON              TX   PUBLIC

            SEVERAL REPORTS OF TREES DAMAGED AND UPROOTED IN ADDITION
            TO MINOR ROOF DAMAGE IN THE PINEWOOD SUBDIVISION

&&

MBB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Martin

When
May 12, 4:15 PM CST to 5:15 PM CST
Where
St. Martin County, Breaux Bridge
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396410.